Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 204, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 10, 2017, 3:39 PM MDT for El Paso County, Colorado. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 10, 2017, 4:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:48 PM MDT | HAIL 1 | 6 Nnw Rush, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS55 KPUB 102139
SVRPUB
COC041-102215-
/O.NEW.KPUB.SV.W.0204.170810T2139Z-170810T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
339 PM MDT THU AUG 10 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern El Paso County in east central Colorado...
* Until 415 PM MDT
* At 339 PM MDT, a severe thunderstorm was located near Yoder, or 32
miles east of Colorado Springs, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yoder and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 10405 3872 10405 3886 10435 3903 10426
TIME...MOT...LOC 2139Z 293DEG 23KT 3892 10422
HAIL...1.00IN
WIND...60MPH
$$
PGW2 follow-up statements
269
WWUS55 KPUB 102152
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
352 PM MDT THU AUG 10 2017
COC041-102215-
/O.CON.KPUB.SV.W.0204.000000T0000Z-170810T2215Z/
El Paso CO-
352 PM MDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...
At 351 PM MDT, a severe thunderstorm was located near Rush, or 35
miles southwest of Limon, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Quarter size hail was reported 6 miles north northwest of Rush.
Locations impacted include...
Yoder and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 10405 3872 10405 3882 10426 3902 10422
TIME...MOT...LOC 2151Z 293DEG 23KT 3889 10413
HAIL...1.00IN
WIND...60MPH
$$
PGW597
WWUS55 KPUB 102208
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
408 PM MDT THU AUG 10 2017
COC041-102218-
/O.EXP.KPUB.SV.W.0204.000000T0000Z-170810T2215Z/
El Paso CO-
408 PM MDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EL PASO COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3898 10405 3872 10405 3882 10426 3902 10422
TIME...MOT...LOC 2208Z 293DEG 23KT 3885 10401
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:34 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 10, 3:34 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Thu Aug 10 2017 .SHORT TERM...(This evening through Friday) Issued at 333 PM MDT Thu Aug 10 2017 ...Active Evening Ahead with Severe Storms Possible on the Plains... Boundary evident in satellite pictures this afternoon advancing steadily south and westward toward the Palmer Divide. A weak boundary has already formed along the Palmer Divide in response to normal upslope diurnal processes on each side of the divide. The bigger, more operative boundary will merge with it over the next couple hours. First round of convection associated with incoming shortwave has fired over the mountains and is now working east onto the plains. Storms will gradually increase in intensity through the afternoon, becoming strong to severe over the Pikes Peak Region by late in the day. From there, the severe potential will progress southeastward across the plains through the evening following the boundary. Storms are moving right along this afternoon. That is an indication of the stronger winds aloft. As the lower level winds crank up from the east through the afternoon, behind the boundary, shear values will increase to around at 50 knots. This will increase the potential for supercell storm development through the evening. Most storms will be capable of locally heavy rain, wind gusts to 50 mph, pea size hail and lightning. However, the larger, more organized, persistent supercells that develop will be capable of hail an inch or more in diameter, wind gusts to 60 mph or more and possibly even a tornado. There is also a flash flood threat this evening. The Hayden Pass scar probably has the lowest chance of getting hit tonight. High res models do not really have anything too intense moving across the scar. The Junkins scar may not get hit much at first, but as the boundary backs into the mountains later this evening, something more intense and long lasting could develop. Hi res models suggest this with late convective development in the vicinity of the scar. The Waldo probably has the greatest odds of getting hit this evening. This is where the models suggest the most persistent and possibly recurring storm development. Luckily, the Waldo is the most resilient of the 3 scars, having had both significant regrowth and mitigation. Another area of flash flood concern will be out east across the plains. There could be the local threat from supercells first. Then, later in the evening, the more widespread and persistent flash flood threat will start to materialize as convection merges into a complex somewhere along the Kansas border. .LONG TERM...(Friday night through Thursday) Issued at 333 PM MDT Thu Aug 10 2017 Will keep this brief due to ongoing active conditions. Primary longer term meteorological issues include strong to marginally severe storms at times(primarily into early next week), heavy rain/localized flash flood potential, pops and temperatures Recent longer range forecast model soundings, computer simulations and PV analysis suggest that a relatively moist airmass will continue over many portions of the forecast district into early next week with some drying and warming then anticipated by later next week. Projected capes/LI's and 0-6km bulk shears values in the 1000+ J/KG, -5C and 40+ knots ranges respectively at times are expected at times into Monday(favoring eastern sections), which will allow for the potential of strong to possibly severe storms at times during this time-frame. In addition, storms capable of producing heavy precipitation(including localized flash flooding potential at times) are also anticipated into at least late this weekend/early this week. As always, WFO Pueblo will issue hydro/severe products as needed. Finally, maximum temperatures generally running near to below mid-August climatological averages are anticipated into Monday, with maximum temperatures then running near to above mid-August climatological averages expected from Tuesday into next Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 333 PM MDT Thu Aug 10 2017 Scattered thunderstorms will spread south and eastward across the plains through this evening as a boundary moves south through the region. Severe storm potential will be higher this evening than last due to the boundary and increased wind shear. Most storms will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. The most likely period for severe storm development will start late this afternoon over the Pikes Peak Region and then carry southeast across the plains through the evening hours. MVFR, IFR and LIFR conditions can be expected in areas of precipitation. The KCOS, KPUB and KALS TAF sites could all see storms this evening, primarily until around 02 UTC. However, recent high res model runs are showing some additional storm development possible during the late evening hours at KCOS and KPUB, between about 4 and 7 UTC. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 10, 11:56 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1156 AM MDT Thu Aug 10 2017 COZ058>089-093>099-111800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1156 AM MDT Thu Aug 10 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated storms will be developing over the mountains and Pikes Peak Region early this afternoon. Then, late in the day through the evening, the storms will spread south and eastward across the rest of the plains as a boundary moves south through the region. Severe storm potential will be higher today than previous days due to the boundary and increased wind shear. Most storms today will carry a risk of locally heavy rain, wind gusts to around 50 mph, pea size hail and lightning. However, from the Pikes Peak Region southeast across the plains, there will also be a risk of severe supercell storms producing large hail to an inch or more in diameter, wind gusts to 60 mph or more and possibly a tornado. Flash flooding will also be a possibility, particularly on burn scars and urban areas. The most likely period for severe storm development will start late today over the Pikes Peak Region and then carry southeast across the plains through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be daily chances of thunderstorms across the area through Wednesday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
In the hours before
Special weather statement, Aug 10, 3:28 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT THU AUG 10 2017
COZ084-085-102200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
328 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 26 miles east of Colorado Springs, moving southeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calhan, Yoder and Rush.
LAT...LON 3899 10405 3874 10405 3871 10407 3890 10448
3906 10438
TIME...MOT...LOC 2128Z 293DEG 23KT 3896 10435
PGWSpecial weather statement, Aug 10, 3:30 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 330 PM MDT THU AUG 10 2017 COZ086>088-102200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 330 PM MDT THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Salt Creek, or 16 miles south of Pueblo, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado City. LAT...LON 3797 10477 3814 10468 3799 10413 3775 10427 TIME...MOT...LOC 2129Z 293DEG 23KT 3803 10465 PGW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 24 min |
| Aug 9, 6:14 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Aug 9, 6:27 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 9, 6:32 PM MDT | Special Weather Statement | PUB | Las Animas | 13 min |
| Aug 9, 6:56 PM MDT | Special Weather Statement | PUB | Las Animas | 19 min |
| Aug 9, 7:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Aug 9, 7:16 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 9, 7:23 PM MDT | Special Weather Statement | PUB | Fremont | 22 min |
| Aug 9, 7:36 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Aug 9, 7:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Aug 9, 7:59 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Pueblo | 31 min |
| Aug 9, 8:21 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 39 min |
| Aug 9, 9:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Aug 9, 9:41 PM MDT | Special Weather Statement | PUB | 34 min | |
| Aug 9, 9:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 46 min |
| Aug 10, 2:58 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 32 min |
| Aug 10, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
| Aug 10, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 44 min |
| Aug 10, 3:28 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Aug 10, 3:30 PM MDT | Special Weather Statement | PUB | Pueblo | 30 min |
| Aug 10, 4:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 10, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 30 min |
| Aug 10, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 35 min |
| Aug 10, 4:56 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 10, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 31 min |
| Aug 10, 5:18 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Aug 10, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 38 min |
| Aug 10, 5:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 47 min |
| Aug 10, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 46 min |
| Aug 10, 5:43 PM MDT | Tornado Warning | PUB | Bent, Kiowa, Prowers | 32 min |
| Aug 10, 5:53 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| Aug 10, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 48 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 46 min |
| Aug 10, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.